Alert archive / Illinois / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 239, NWS St. Louis, MO

April 30, 2006Saint Clair County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 30, 2006, 9:40 PM CDT for Saint Clair County, Illinois. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2006, 9:40 PM CDT (02:40 UTC)
Expired
Apr 30, 2006, 10:30 PM CDT
In force
50 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Saint Clair County, IL

The radar

The St Louis radar (KLSX), 71 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 9:40 PM CDTHAIL 0.881 S Freeburg, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.7 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2006-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2006-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
977 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 010240
SVRLSX
ILC163-010330-
/O.NEW.KLSX.SV.W.0239.060501T0240Z-060501T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
940 PM CDT SUN APR 30 2006

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 1030 PM CDT

* AT 935 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR NEW ATHENS...OR ABOUT NEAR FREEBURG...AND
  MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MASCOUTAH...
  SCOTT AFB...
  FREEBURG...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3841 9014 3825 8992 3837 8970 3855 8971
      3866 8999

$$

GLASS
2 follow-up statements
000 
WWUS53 KLSX 010259
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
959 PM CDT SUN APR 30 2006

ILC163-010330-
/O.CON.KLSX.SV.W.0239.000000T0000Z-060501T0330Z/
ST. CLAIR IL-
959 PM CDT SUN APR 30 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR ST. CLAIR COUNTY...

AT 955 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL
OVER NEW ATHENS...MOVING EAST AT 20 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
FAYETTEVILLE.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3841 9014 3825 8992 3831 8971 3855 8971
      3866 8999

$$

GLASS
000 
WWUS53 KLSX 010330
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1030 PM CDT SUN APR 30 2006

ILC163-010340-
/O.EXP.KLSX.SV.W.0239.000000T0000Z-060501T0330Z/
ST. CLAIR IL-
1030 PM CDT SUN APR 30 2006

...THE SEVERE THUNDERSTORM WARNING FOR ST. CLAIR COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE COUNTY.

LAT...LON 3841 9014 3825 8992 3831 8971 3855 8971
      3866 8999

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 6:02 PM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, Apr 30, 6:02 PM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
602 PM CDT SUN APR 30 2006

.DISCUSSION...
EXPECT STORM TRENDS TO FOLLOW A VRY STG DIURNAL CYCLE FOR THE NXT
24 HRS. CURRENT ACTIVITY SHUD WKN WITH LOSS OF HTG ALTHO WL
ANOTHER SHTWV APPRCHG AREA LTR TNGT CANNOT TOTALLY RULE OUT PCPN
DURG THE LT EVENING HRS. MON SHUD BE A REPEAT OF TDA...WITH
CVG/INTENSITY INCRG DURG THE LT MRNG AND AFTN HRS AS AMS DESTBLZS
ONCE AGAIN. HV ATTEMPTED TO KP HIGHEST POPS FOR MON ALG/E OF MSRVR
WHERE RESIDUAL LO LVL MSTR AND WK SFC CNVGC ALG SFC TROF/WK CDFNT
WL BCM JUXTAPOSED DURG TIME OF MAX HTG.

AS UPR LO DRIFTS N AREA STAYS IN W-NW FLOW ALFT HEADING INTO MIDWK. HV
KEPT POPS GOING MON NGT...MNLY ALG/S OF CDFNT AND AHD OF SHTWV
WHICH BOTH NAM AND GFS PUSHES THRU AREA. AREA SHUD THEN SEE A
PRECIP MINIMA TUE WITH SHTWV AND SFC RDG PUSHING THRU AREA...BUT
RETURN FLO/WAA WL SET THE STAGE FOR PCPN QUICKLY RETURNING TO AREA
TUE NGT/WED...ABT 24 HRS FASTER THAN INDICATED BY YSTDAS RUNS.

TSRA THRT WL CONT INTO WED NGT...BUT CHCS SHUD BGN TO WIND DOWN
THU AND THU NGT AS UPR FLO AMPLIFIES AND COOLER MORE STBL AIR
HEADS OUR WAY. CURRENT FCSTS MAY HOLD ONTO PCPN A BIT TOO
LONG...BUT GIVEN DIFFICULTY IN TRYING TO TIME THESE FTRS HV OPTED
FOR THE TIME BEING TO USE A BIT OF A BROAD BRUSH.

HEADING INTO THE MEDIUM RANGE THE LATEST SOLNS SEEM TO BE TRENDING
TWD THE MORE AMPLIFIED SOLN...AND DEEPER TROF OVR UPR MS VLY...AS
DEPICTED BY GFS YSTDA. BECAUSE OF THIS HV BEGUN TO TREND TEMPS
DOWN A BIT HEADING INTO NXT WEEKEND. PCPN THRT APRS
MINIMAL...ALTHO IF TROF WULD DEEPEND ENUF INSTABILITY SHWRS MAY
BCM A THRT.

TRUETT

&&

.AVIATION...
FOR THE 12Z TAFS...MOST OF THE SHOWERS HAVE CLEARED THE FORECAST
AREA AT THIS TIME. SURFACE LOW HAS MOVED INTO SOUTHWEST IOWA WITH
THE PRESSURE GRADIENT LESSENING ACROSS THE AREA. WINDS SHOULD
CONTINUE TO DIMINISH DURING THE MORNING. MVFR CEILINGS PREVAILED
ACROSS MOST OF THE AREA. SLOW IMPROVEMENT EXPECTED DURING THE
MORNING. MOISTURE IS FORECAST TO REMAIN FAIRLY HIGH THIS AFTERNOON
AND EVENING. AS A RESULT, SHOULD SEE SHOWERS AND SCATTERED
THUNDERSTORMS ACROSS THE REGION BY MID AFTERNOON.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Apr 30, 7:17 PM CDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
717 PM CDT SUN APR 30 2006

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
717 PM CDT SUN APR 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL DOT THE AREA THIS EVENING. SEVERE
WEATHER IS NO LONGER EXPECTED...ALTHOUGH A FEW STRONG STORMS WILL
REMAIN POSSIBLE UNTIL AROUND 900 PM. THE STRONGEST OF THESE STORMS
MAY PRODUCE SMALL HAIL TO ONE HALF INCH IN DIAMETER...GUSTY WINDS TO
40 MPH...HEAVY DOWNPOURS AND DEADLY LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCE FOR THUNDERSTORMS CONTINUES FOR MONDAY THROUGH TUESDAY
WITH A SLIGHT RISK OF SEVERE WEATHER BOTH DAYS. THE MAIN THREATS WILL
BE LARGE HAIL AND DAMAGING WINDS.

THERE IS A CHANCE FOR THUNDERSTORMS AGAIN LATER IN THE WEEK...FROM
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE ASKED TO RELAY ANY SEVERE WEATHER REPORTS FROM
THIS AFTERNOON AND THIS EVENINGS THUNDERSTORMS.

GLASS

In the hours before

Local storm report, Apr 30, 4:01 PM CDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
401 PM CDT SUN APR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             STE. GENEVIEVE          37.97N 90.05W
04/30/2006  E0.75 INCH       STE. GENEVIEVE     MO   TRAINED SPOTTER

&&

TRUETT
Local storm report, Apr 30, 4:23 PM CDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
423 PM CDT SUN APR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             8 N CARLYLE             38.73N 89.37W
04/30/2006  E0.75 INCH       CLINTON            IL   PUBLIC

&&

GKS
Local storm report, Apr 30, 6:20 PM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ST LOUIS MO
620 PM CDT SUN APR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             WENTZVILLE              38.81N 90.86W
04/30/2006  E0.75 INCH       ST. CHARLES        MO   TRAINED SPOTTER

0215 PM     HAIL             WINFIELD                39.00N 90.74W
04/30/2006  E0.75 INCH       LINCOLN            MO   PUBLIC

0220 PM     HAIL             2 W WINFIELD            39.00N 90.78W
04/30/2006  E0.75 INCH       LINCOLN            MO   TRAINED SPOTTER

0225 PM     HAIL             WATERLOO                38.33N 90.16W
04/30/2006  E0.75 INCH       MONROE             IL   TRAINED SPOTTER

0225 PM     HAIL             WATERLOO                38.33N 90.16W
04/30/2006  E0.88 INCH       MONROE             IL   TRAINED SPOTTER

0245 PM     HAIL             ANTHONIES MILL          38.08N 91.08W
04/30/2006  E0.50 INCH       WASHINGTON         MO   TRAINED SPOTTER

0305 PM     HAIL             HECKER                  38.30N 89.99W
04/30/2006  E0.75 INCH       MONROE             IL   PUBLIC

0314 PM     HAIL             STE. GENEVIEVE          37.97N 90.05W
04/30/2006  E0.75 INCH       STE. GENEVIEVE     MO   TRAINED SPOTTER

0314 PM     HAIL             4 NW STE. GENEVIEVE     38.02N 90.10W
04/30/2006  E0.75 INCH       STE. GENEVIEVE     MO   LAW ENFORCEMENT

0320 PM     HAIL             NEW ATHENS              38.32N 89.88W
04/30/2006  E0.75 INCH       ST. CLAIR          IL   AMATEUR RADIO

0325 PM     HAIL             NEW ATHENS              38.32N 89.88W
04/30/2006  E0.75 INCH       ST. CLAIR          IL   BROADCAST MEDIA

0335 PM     HAIL             NEW MEMPHIS             38.48N 89.68W
04/30/2006  E0.75 INCH       CLINTON            IL   AMATEUR RADIO

0340 PM     HAIL             IRVING                  39.20N 89.41W
04/30/2006  E1.00 INCH       MONTGOMERY         IL   LAW ENFORCEMENT

0340 PM     HAIL             3 E NEW MEMPHIS         38.48N 89.62W
04/30/2006  E1.00 INCH       CLINTON            IL   AMATEUR RADIO

0345 PM     HAIL             GREENVILLE              38.89N 89.40W
04/30/2006  E0.75 INCH       BOND               IL   TRAINED SPOTTER

0415 PM     HAIL             8 N CARLYLE             38.73N 89.37W
04/30/2006  E0.75 INCH       CLINTON            IL   PUBLIC

0410 PM     HAIL             ST. MARY                37.88N 89.95W
04/30/2006  E0.75 INCH       STE. GENEVIEVE     MO   FIRE DEPT/RESCUE

&&

FGLASS
Local storm report, Apr 30, 8:08 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
808 PM CDT SUN APR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             VANDALIA                38.98N 89.10W
04/30/2006  E0.75 INCH       FAYETTE            IL   LAW ENFORCEMENT

&&

FGLASS
Local storm report, Apr 30, 8:51 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
851 PM CDT SUN APR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     HAIL             HILLSBORO               38.23N 90.57W
04/30/2006  E0.75 INCH       JEFFERSON          MO   LAW ENFORCEMENT

&&

FGLASS
Local storm report, Apr 30, 9:01 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
901 PM CDT SUN APR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             2 W PEVELY              38.29N 90.43W
04/30/2006  E0.75 INCH       JEFFERSON          MO   TRAINED SPOTTER

&&

FGLASS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 9:07 PM CDTSevere Thunderstorm WarningLSXMonroe38 min
Apr 30, 9:45 PM CDTSevere Thunderstorm WarningLSXMonroe30 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.